• Welcome to Phoenix Rising!

    Created in 2008, Phoenix Rising is the largest and oldest forum dedicated to furthering the understanding of and finding treatments for complex chronic illnesses such as chronic fatigue syndrome (ME/CFS), fibromyalgia (FM), long COVID, postural orthostatic tachycardia syndrome (POTS), mast cell activation syndrome (MCAS), and allied diseases.

    To become a member, simply click the Register button at the top right.

drug-induced mitochondrial dysfunction

lizw118

Senior Member
Messages
315
Hello everyone
I listened to an interesting podcast about drug induced mitochondrial dysfunction from mitoaction.org. The guest lecturer was a researcher who works at pfizer, who tried to determine whether drugs in their pipeline caused mitochondrial dysfunction. He mentioned a couple of antibiotics and diabetes drugs that do indeed cause problems. This made me wonder if any of the drugs I am on, like wellbutrin or straterra, cause mito dysfunction. I am not sure if anyone has compiled a list of drugs that cause mito problems, but if there is one, I would love to know about it.
I recommend listening to the podcast from itunes.
Here is a link to the mitoaction page:
http://www.mitoaction.org/blog/may-mito-meeting-drug-toxicity-mitochondria
Liz
 

dannybex

Senior Member
Messages
3,555
Location
Seattle
Nutrients depleted by drugs...

Hi Liz,

I found this list a few days ago. I don't have the book to check on the details, but found the list quite eye-opening:

http://www.healthdesk.com/blog/825633

Nutrient Depleting Drugs

The damage takes place slowly, over time, and it can be addressed, but only if you know about it. Here is a partial list of medications that can deplete your body of essential nutrients:

ACE inhibitors deplete zinc.

Acid reducers deplete B12 and calcium.

Antibiotics deplete Lactobacillus acidophilus, Bifidobacteria bifidum, and other good bacteria; vitamins B1, B2, B3, B6, B12, and K; biotin; and inositol.

Aspirin depletes folic acid, iron, potassium, and vitamin C.

Benzodiazepines deplete vitamin B12 and CoQ10.

Beta-blockers deplete CoQ10.

Corticosteroids deplete calcium, folic acid, magnesium, potassium, selenium, vitamin C, vitamin D, and zinc.

Estrogens deplete magnesium, omega-3 fatty acids, vitamin B1, and zinc.

Famotidine and other H2-blocking drugs deplete calcium, folic acid, iron, vitamin B12, vitamin D, and zinc.

Glucophage depletes vitamin B12.

NSAIDS deplete folic acid.

Oral contraceptives deplete vitamin C, vitamin B2, folic acid, magnesium, vitamin B6, vitamin B12, and zinc.
 

kurt

Senior Member
Messages
1,186
Location
USA
Hi Liz,

I found this list a few days ago. I don't have the book to check on the details, but found the list quite eye-opening:

http://www.healthdesk.com/blog/825633

That is a fascinating list! So many of those depletions are present in CFS, makes one wonder whether some toxin is acting like some of those drugs. Given the P450 system problems many PWC have (P450 cytochromes detoxify drugs), perhaps even low levels of some environmental toxins are depleting to us. And of course, an imbalanced HPA system might explain some of these similarities as well, dysregulated cortisol, for example, perhaps correlates with folate problems and electrolyte problems, etc.
 

liquid sky

Senior Member
Messages
371
Interesting list. I think most of us would agree that the least amount of drugs is best. Unfortunately, some may be necessary in order to function. It is good to know what the drugs you take may do, so you can try to mitigate the damage.

As far as causing ME, I don't think drugs are the cause, especially if one has sudden onset ME. Drugs depleting nutrients or interfering with mitochondrial function would cause a slower, insidious type of onset.
 

heapsreal

iherb 10% discount code OPA989,
Messages
10,076
Location
australia (brisbane)
Hi Liz,

I found this list a few days ago. I don't have the book to check on the details, but found the list quite eye-opening:

http://www.healthdesk.com/blog/825633

Nutrient Depleting Drugs

The damage takes place slowly, over time, and it can be addressed, but only if you know about it. Here is a partial list of medications that can deplete your body of essential nutrients:

ACE inhibitors deplete zinc.

Acid reducers deplete B12 and calcium.

Antibiotics deplete Lactobacillus acidophilus, Bifidobacteria bifidum, and other good bacteria; vitamins B1, B2, B3, B6, B12, and K; biotin; and inositol.

Aspirin depletes folic acid, iron, potassium, and vitamin C.

Benzodiazepines deplete vitamin B12 and CoQ10.

Beta-blockers deplete CoQ10.

Corticosteroids deplete calcium, folic acid, magnesium, potassium, selenium, vitamin C, vitamin D, and zinc.

Estrogens deplete magnesium, omega-3 fatty acids, vitamin B1, and zinc.

Famotidine and other H2-blocking drugs deplete calcium, folic acid, iron, vitamin B12, vitamin D, and zinc.

Glucophage depletes vitamin B12.

NSAIDS deplete folic acid.

Oral contraceptives deplete vitamin C, vitamin B2, folic acid, magnesium, vitamin B6, vitamin B12, and zinc.

Im buggered then, hopefully the thousand vitamin and herbal pills i take compensate for this??
 

Adster

Senior Member
Messages
600
Location
Australia
Im buggered then, hopefully the thousand vitamin and herbal pills i take compensate for this??

I guess it depends on whether they deplete or block the nutrients. If they deplete only, then supplementing should help. If they block the action of the nutrient then supplementing won't make any difference at all.
 

lizw118

Senior Member
Messages
315
Thanks for the list, Danny. Very helpful indeed. I am on some of those. I am on cortef and my calcium is always high, which proves that perhaps these drugs don't deplete nutrients in the same way in different individuals. I am going to do some more research on this.
One thing this the researcher said about certain antibiotics is that they target the mitochondria in the bacteria, which is why they might disrupt mitochondria in patients. Those abs have set limits to their cycles (28 day limit, etc). He also said when you go off, you can restore the mito function
Liz
 

Freddd

Senior Member
Messages
5,184
Location
Salt Lake City
Interesting list. I think most of us would agree that the least amount of drugs is best. Unfortunately, some may be necessary in order to function. It is good to know what the drugs you take may do, so you can try to mitigate the damage.

As far as causing ME, I don't think drugs are the cause, especially if one has sudden onset ME. Drugs depleting nutrients or interfering with mitochondrial function would cause a slower, insidious type of onset.

Hi Liquid sky,

especially if one has sudden onset ME. Drugs depleting nutrients or interfering with mitochondrial function would cause a slower, insidious type of onset

I wouldn't be so certain of that. Glutathione can start folate deficiency symptoms showing up within 2 hours of starting glutathione, with widespread body pain being one of the first symptom to start and many others follow within hours and increase indefinitely as long as glutathione is continued or even after it is stopped until a large enough dose of Metafolin puts a stop to it and the Metafolin is continued at a high dose . Folic and folinic acid can induce folate deficiency symptoms within 3 days or less. B12 deficiencies follow more slowly. Those are both pretty quick. You don't get much quicker than 2 hours. Sometimes onset can be slow and insidious but sometimes it can be surprisingly quick. However, it would be a slow and insidious onset of mitochondrial malfunction taking months and months for the loss of enough adb12 to cause widespread mitochondrial malfunction from induced folate deficiencies.